Your Guide to Overdose Awareness Days, Opioid Recovery Month and Overdose Awareness Days
- Category: Health & Wellness
- Published Date:June 19, 2023
Opioids, a class of pain-relieving substances, are made either from the poppy or synthetically. These include heroin, codeine, morphine and fentanyl.
- Around half a million deaths yearly may be linked to drug use by trusted sources. Of these, approximately 70% are related to opioids.
- In 2017, approximately 115,000 people from trusted sources died of opioid overdoses worldwide, according to the World Health Organization.
- In 2021, more than 106,000 Americans (including but not only opioids) will have died of a drug-related overdose in the United States.
- The consequences of opioid abuse and overdose can be far-reaching. People have created special days and months to promote harm reduction and remember those who died of opioid overdoses.
- These days and months include
- International Overdose Awareness Day, 31 August
- National Opioid and Substance Awareness Day is on 21 September
- September is National Recovery Month
- October is National Substance Abuse Prevention Month
- These opportunities to raise awareness are essential but only a fraction of the entire year. It is necessary to be aware of the dangers of opioids and how you can protect yourself.
- You’re at the right place if you want to know more about harm reduction or how to assist someone in a time of crisis.
What is opioid abuse like?
- Opioid abuse looks different depending on the substance or situation. Experts consider it a misuse if you take a prescribed opioid medication at a higher dosage or more often than your clinician suggests.
- Inhaling or ingesting a medicine in a manner that is different from the prescribed method could also be considered misuse. It could be as simple as crushing a tablet, inhaling powder, or mixing powder with water to make an injectable solution.
- Experts consider substances like heroin or medications for which you do not have a prescription — such as Oxycodone and Fentanyl- to be misused.
- Both opioid misuse and use can cause similar side effects. You might experience:
- dilated pupil
- When opioids are misused, they can cause unexpected changes in behaviour or emotions.
- Loss of interest in daily activities or hobbies
- Skipping or being tardy for work, school or family obligations
- A variety of other factors can cause these changes. They shouldn’t be taken at face value to indicate opioid abuse.
How does an opioid overdose appear?
- The symptoms of opioid poisoning or unintentional overdose with opioids are:
- Absence or irregularity.
- Reduced heart rate
- Extreme fatigue or loss of alertness
- Intoxication can be indicated by the following:
- Blue, grey or purple nails or lip
- Loss of colour and more pallor in the face than usual
- weakness or sudden limpness
How can you reduce the risk of an overdose by using safer substances?
Talk to your doctor about the appropriate use of an opioid prescribed by them. You can get advice on using the prescribed medication safely and ask any questions.
By following these instructions, and notifying your clinician of any changes or concerns you may have, you can prevent an unintentional overdose.
Unintentional overdose can occur when opioid medications or other opioid substances are misused. There are ways to reduce the risk.
Avoid using opioids alone. Even if you’re only scheduled for a video or phone call, having someone check on you can make the difference between your life and death. If needed, they can call or give you emergency medical attention.
Consider keeping 1-2 doses (Narcan ) of nasal or injectable Naloxone on hand. Naloxone can be purchased without a doctor’s prescription in all 50 states. Many organizations also offer it for a meager price.
Naloxone is safe for use, regardless of whether it’s an opioid. You may not be able to administer the medication, but a trusted friend or bystander nearby can.
What can you do in a crisis to help someone?
If this is your first time, you may feel nervous or anxious about helping someone in a crisis. You can assist until medical professionals arrive.
Get their attention first. Try to awaken them if they seem asleep by tapping, calling out loudly for them to get up and shaking their shoulders. If they do not respond, you can make a fist with your fingers and rub them along the breastbone or sternum.
Listen for breathing from the nose or mouth, and feel breath on your cheek or hand.
Rescue breathing techniques are helpful if someone’s breathing has become strained or stopped. They can be used until emergency services arrive. If you don’t know anyone trained in cardiopulmonary rescue, shout out and prepare to help.
Check if they are carrying Naloxone or if someone else is. It would help if you had your naloxone nasal spray or injectable that you can use. This is a situation where Naloxone can be very useful. Please give them the medication and watch their reaction.
You must call your local Emergency Services to receive emergency medical care. Do not mention anything about opioids or overdose.
Concentrate on describing the symptoms, if you administered Naloxone and where they are.
Where can I learn more about harm reduction and safer substance usage?
The Harm Reduction International and National Harm Reduction Coalition websites are good places to start.
Many harm reduction programs provide free Naloxone and free training in its use. Find a Naloxone Community-Based Naloxone Map near you using the National Community Naloxone Finder map.
It is essential to know how to test for fentanyl in substances. Experts believe that fentanyl is the leading cause of overdose deaths in America.
Learn to sterilize syringes and other equipment.
Your local syringe service program can provide you with sterile equipment for injection and help you dispose of old materials. Use the North American Syringe Exchange Network directory to find a program near you.
The Bottom Line
It’s not uncommon for opioid misuse or unintentional overdose to occur. These are also preventable. Educating others about the dangers of substances and encouraging them to use safer alternatives is essential.